A 41-year-old female was diagnosed with generalised seizures in 1984 and her EEG showed excess slow wave activity in the temporal region. She was commenced on carbamazepine. In 2005 she was diagnosed to have a bipolar affective disorder for which olanzapine was added.
She was found to be hypocalcaemic with corrected calcium of 2.08 mmol/l in 2005 after sustaining a right undisplaced distal radial fracture following a seizure. She was empirically commenced on calcium supplements. In 2008 she was found to have persistent hypocalcaemia and hence referred to the endocrinologist. She had a normal healthy diet and gave no history suggestive of malabsorption. Her biochemistry was as follows: corrected calcium 2.07 mmol/l, phosphate 1.17 mmol/l, alkaline phosphatase 91 iu/l, 25 OH vitamin D 30 nmol/l and parathyroid hormone 2.1 mmol/l. She had no evidence of renal or liver disease. She was commenced on 1-alpha cholecalciferol 250 ng daily. Her most recent biochemistry showed normal adjusted calcium levels of 2.25 mmol/l. She is awaiting a bone scintigraphy. Our patient declined changing to newer antiepileptic drugs as she felt the carbamazepine was a beneficial mood stabilizer for her bipolar affective disorder.
Carbamazepine induced osteomalacia was first described by OHara JA in 1980 and is an uncommonly recognised complication of long-term use of carbamazepine. Activation of steroid xenobiotic receptor (SXR) by antiepileptic drugs induces expression of the enzyme CYP3A4 that breaks down vitamin D diminishing its beneficial effects on the bone hence causing osteomalacia. Decreased intestinal calcium absorption, parathyroid hormone resistance and direct bone cellular effect have also been implicated. Endocrinologists need to be alert to this condition since the treatment is easy and effective.